March 15, 1952


Author Affiliations

Atlanta, Ga.
From the Medical Service, Grady Memorial Hospital, and the Department of Medicine, Emory University School of Medicine.

JAMA. 1952;148(11):938-939. doi:10.1001/jama.1952.62930110006013c

Although acute morphine poisoning is not uncommon, as Tovell points out,1 the American literature contains few reports of this condition in contrast to the numerous articles that have appeared on chronic morphine intoxication or addiction. The present case is of interest because the patient recovered from an unusually large dose of morphine given intravenously and because of certain clinical manifestations that were noted.

REPORT OF A CASE  A 19-year-old student nurse was found comatose and cyanotic, with no discernible respiratory movements. Artificial respiration (manual) was begun immediately. It was noted that the pupils were miotic and that there was a fresh venipuncture wound in the left antecubital fossa. A quick search revealed a syringe containing a small amount of clotted blood and three empty morphine sulfate solution vials. According to the ward narcotics record and the story later obtained from the patient, she had injected 0.76 gm. (approximately 12

First Page Preview View Large
First page PDF preview
First page PDF preview